Nausea, Diarrhea, Headache, Stomach Pain, Lightheadedness, Fatigue, Malaise (Feeling Crummy)
These are among the most common side effects for all meds, and they often go away within weeks of starting a new regimen. But be sure to tell your provider about them. Many over-the-counter drugs can treat or prevent these side effects, and of course you can discuss switching HIV meds if they persist.

Insomnia, Depression, Feeling High, Mood Changes, Weird Or Vivid Dreams
Some HIV meds—especially Sustiva, which is also in Atripla—can cause these side effects, which often go away after a few weeks. One trick is to take your meds before bedtime. Either way, tell your provider about them—especially if they are severe or you feel like killing or hurting yourself or others.

These are usually not serious and go away. But tell your doctor, especially if accompanied by fever, sore throat or belly pain. Some rashes can be serious and signal that you need to stop taking the drug immediately.

High Cholesterol
This has been associated with the class of HIV meds called protease inhibitors. Your provider should check your cholesterol regularly—if it’s high, you and your doctor can talk about going on anti-cholesterol drugs called statins or perhaps changing your HIV meds.

Liver and Kidney Function
Your doctor should check both your liver and kidneys regularly via basic tests. Some HIV meds have been associated with long-term adverse affects, so you may want to consider switching regimens if you’re at risk.

Changes in Body Shape
Over a decade ago, certain HIV medications, including protease inhibitors, were associated with the visible addition or loss of fat in the cheeks, belly, arms and legs. This has dramatically decreased with the emergence of newer HIV meds, but if your body is changing shape in any way, be sure to let your doctor know.

Weaker Bones
The HIV med Viread (tenofovir disoproxil fumarate, or TDF), which is found in Truvada, Atripla, Complera and Stribild, has been linked to low levels of bone-density in a very small number of takers. If you are already at risk for bone-density loss, you might want to ask your doctor to test your bone density every five years or so.